Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 11, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Sep 15, 2020, 3:37 PM CDT for 21 counties in Alabama. It took effect at Sep 16, 2020, 7:00 AM CDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2020, 3:37 PM CDT (20:37 UTC)
- In effect from
- Sep 16, 2020, 7:00 AM CDT
- Expired
- Sep 17, 2020, 2:15 AM CDT
- In force
- 19 hr
- Issued by
- NWS Birmingham, AL
All 21 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS74 KBMX 152037 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 337 PM CDT Tue Sep 15 2020 ALZ033-039>050-161200- /O.NEW.KBMX.WI.Y.0011.200916T1200Z-200918T0000Z/ Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- Including the cities of Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 337 PM CDT Tue Sep 15 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM CDT THURSDAY... * WHAT...East winds around 25 mph are expected with gusts 35 to 45 mph possible. * WHERE...near and south of a line from Demopolis to Auburn. * WHEN...From 7 AM Wednesday to 7 PM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Weaker trees and tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. Secure all loose outdoor objects. && $$
6 follow-up statements
486 WWUS74 KBMX 160342 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1042 PM CDT Tue Sep 15 2020 ALZ033-039>050-161200- /O.CON.KBMX.WI.Y.0011.200916T1200Z-200918T0000Z/ Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- Including the cities of Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1042 PM CDT Tue Sep 15 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM CDT THURSDAY... * WHAT...Easterly winds 20 to 30 mph are expected with gusts 40 to 50 mph possible. * WHERE...Near and south of a line from Demopolis to Auburn. * WHEN...From 7 AM Wednesday to 7 PM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Weaker trees and tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
410 WWUS74 KBMX 161027 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 527 AM CDT Wed Sep 16 2020 ALZ030>032-034>038-162300- /O.EXB.KBMX.WI.Y.0011.200916T1200Z-200917T1200Z/ Sumter-Greene-Hale-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 527 AM CDT Wed Sep 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...Northeast winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...Sumter, Greene, Hale, Bibb, Chilton, Coosa, Tallapoosa and Chambers Counties. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ033-039>050-162300- /O.EXT.KBMX.WI.Y.0011.200916T1200Z-200917T1200Z/ Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- Including the cities of Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 527 AM CDT Wed Sep 16 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Near and south of a line from Demopolis to Auburn. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 08
429 WWUS74 KBMX 161832 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 132 PM CDT Wed Sep 16 2020 ALZ030-031-161945- /O.CAN.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/ Sumter-Greene- Including the cities of Livingston and Eutaw 132 PM CDT Wed Sep 16 2020 ...WIND ADVISORY IS CANCELLED... The Wind Advisory has been cancelled for Sumter and Greene Counties. $$ ALZ032>050-170300- /O.CON.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/ Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- Including the cities of Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 132 PM CDT Wed Sep 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph near and south of a line from Demopolis to Auburn. Lower wind speeds with gusts up to 35 mph possible north of a line from Demopolis to Auburn. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
256 WWUS74 KBMX 162030 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 330 PM CDT Wed Sep 16 2020 ALZ032>050-171200- /O.CON.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/ Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- Including the cities of Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 330 PM CDT Wed Sep 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...Northeast to east winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Near and south of a line from Centreville to Lafayette. The highest winds near and south of the I-85 corridor. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 75/Linhares
418 WWUS74 KBMX 170229 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 929 PM CDT Wed Sep 16 2020 ALZ032>034-039-040-170330- /O.CAN.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/ Hale-Perry-Bibb-Marengo-Dallas- Including the cities of Greensboro, Moundville, Marion, Centreville, Demopolis, Linden, and Selma 929 PM CDT Wed Sep 16 2020 ...WIND ADVISORY IS CANCELLED... The highest winds associated with Sally have moved east of the area. Although breezy conditions are anticipated the next several hours, the winds have subsided enough to cancel the advisory. $$ ALZ035>038-041>050-171200- /O.CON.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/ Chilton-Coosa-Tallapoosa-Chambers-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 929 PM CDT Wed Sep 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...Northeast to east winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Near and south of a line from Rockford to Lafayette. The highest winds are expected near and south of the I-85 corridor. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Trees and tree limbs will be blown down and a power outages can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 75/Linhares
868 WWUS74 KBMX 170715 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 215 AM CDT Thu Sep 17 2020 ALZ035>038-041>050-170815- /O.CAN.KBMX.WI.Y.0011.000000T0000Z-200917T1200Z/ Chilton-Coosa-Tallapoosa-Chambers-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 215 AM CDT Thu Sep 17 2020 ...WIND ADVISORY IS CANCELLED... Both sustained winds and wind gusts has subsided to below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Sep 15, 2:01 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 15, 2:01 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 201 PM CDT Tue Sep 15 2020 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0153 PM CDT Tue Sep 15 2020/ Through This Afternoon. Hurricane Sally has not shown much forward movement so far today and is currently sitting nearly stationary south of the Alabama Gulf coast. While we have plenty of low to high clouds streaming across the area, we have only seen isolated light showers so far. The rain shield and associated banding on the north side of Sally will continue to slowly push further inland, and counties in our far south should begin to see some of that rain later today. There will be a rather sharp gradient in the rainfall, so I lowered PoPs in our north where only isolated to widely scattered showers are expected. Tonight Through Wednesday. We hold on to rain chances in our south through the overnight hours as Sally slowly approaches the Alabama coast. There have been adjustments to the official forecast track from the NHC which may have implications on our impacts here in Central AL. The track continues to shift eastward, now expected to make landfall in Mobile Bay then begin to curve towards the northeast with the center moving just north of I-85. As a result, this may also shift the axis of heaviest rainfall slightly more east, which has been the trend over the past 24 hours. I adjusted our PoPs for Wednesday accordingly, but the changes were very minor. Convective banding within deep tropical moisture will produce rainfall amounts upwards of 8 to 10 inches east of the circulation, primarily focused in the Montgomery/I-85 area, with amounts ranging from 3 to 5 inches north to I-20. Significant flash & river flooding remains a concern in these areas, especially where locally higher amounts accumulate. Therefore, we are not currently planning any changes to the Flash Flood Watch in effect from 1 AM Wednesday through 7 AM Thursday for counties along and south of I-20. However, if the system continues trending eastward, this may lessen the threat for counties in the northwest that are still in the Watch. We will also continue to hold onto the Marginal Risk for severe storms in our extreme southeast where the favorable shear axis will propagate along the northeastern quadrant. Sufficient low-level instability will be hard to achieve further inland, but given the extreme amounts of shear, there is a low threat for a few brief tornadoes in the risk area late Wednesday afternoon into the evening hours, potentially into early Thursday morning if this system continues to slow down. Otherwise, wind gusts upwards of 30-35 mph may briefly affect counties in our far south, but expect Sally to quickly weaken as it moves further inland, lessening the impact from the winds, and primarily becoming a significant rain event for Central AL. 86 .LONG TERM... /Updated at 0153 PM CDT Tue Sep 15 2020/ Thursday through Tuesday The extended period will begin with central Alabama dealing with the remnants of Sally. Model guidance remains fairly divergent in the speed and track of Sally with the overall trend once again somewhat slower. Thus have trended slightly higher in our eastern counties with PoPs and QPF for Thursday into Thursday evening. Conditions should improve notably across much of the area as we approach the weekend with northerly flow and drier air filtering in behind the departing tropical system. We may see some cloudiness linger at least into the Friday/Saturday time frame given a broad positively tilted shear axis. The southern extent of that shear axis may tap enough remnant Gulf Moisture across areas south of I-59 to keep low PoPs through Saturday. Dry and rather pleasant weather looks in store for the region for the Sunday through Tuesday with general high pressure across the area. Generally below normal temperatures will be expected in the 4 to 7 day period. 15 && .AVIATION... 18Z TAF Discussion. Ceilings are slowly rising this afternoon as BKN/OVC cloud cover continues streaming around the northern periphery of Sally. There has been a slight increase in the easterly wind flow, and expect wind gusts up to 20-25 kts to continue through the afternoon, especially at TOI and MGM. Rain banding will continue to impact mainly our southern terminals late today and potentially through the overnight hours. As Sally moves towards the Mobile Bay, expect increasing aviation impacts tomorrow with lowering ceilings and torrential tropical downpours first at TOI/MGM then expanding towards the northern terminals late in the period. 86 && .FIRE WEATHER... Area-wide moisture will continue to increase from the south as Tropical System Sally moves toward the north-central Gulf Coast. Depending on the system's track, rain chances and afternoon RH values are likely to remain quite elevated through at least Thursday. Periods of heavy rainfall could lead to flooding across portions of Central AL on Wednesday and Thursday as the system moves across the area. Drier, cooler, and more stable conditions are expected toward the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 75 66 76 64 / 10 70 80 80 60 Anniston 67 76 68 77 66 / 20 80 100 90 60 Birmingham 69 76 68 77 66 / 20 80 90 80 50 Tuscaloosa 72 80 69 80 67 / 20 80 80 70 40 Calera 69 75 68 76 66 / 30 90 90 80 50 Auburn 67 74 68 77 68 / 60 100 90 90 50 Montgomery 71 76 71 78 69 / 70 100 90 80 40 Troy 70 77 71 80 69 / 80 100 90 80 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch from Wednesday morning through Thursday morning for the following counties: Autauga...Barbour...Bibb... Bullock...Calhoun...Chambers...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Greene...Hale...Jefferson...Lee... Lowndes...Macon...Marengo...Montgomery...Perry...Pike... Randolph...Russell...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa. &&
Hazardous weather outlook, Sep 15, 7:13 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 713 AM CDT Tue Sep 15 2020 ALZ011>015-017>050-161515- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 713 AM CDT Tue Sep 15 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The latest forecast regarding Tropical Storm Sally brings the system through Central Alabama Wednesday and Thursday. At this time, the storm will mainly impact areas along and south of I-59. However, all residents across Central Alabama are encouraged to stay up to date with the latest forecast information from the National Weather Service. Four to eight inches of rain can be expected for areas south of I-20 through Thursday with locally higher amounts. Around three inches if forecast along the I-20 corridor, tapering off to less than one inch across the northwest counties. There is a threat of flash and areal flooding Wednesday and Thursday for areas along and south of I-20. Breezy conditions can be expected through Wednesday night. Gusts up to 35 mph could occur Wednesday afternoon and evening along and south of a Selma, to Montgomery, to Auburn line. There is also a threat for isolated, short-lived tornadoes Wednesday afternoon and evening. The tornado threat will be confined to areas along and south of I-85. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed Wednesday and Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:52 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 4 days |
| Sep 15, 11:55 AM CDT | River Flood Warning | BMX | Montgomery | 3 days |
| Sep 15, 11:56 AM CDT | River Flood Warning | BMX | Elmore, Montgomery | 70 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.